Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 25, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 5, 1997, 4:08 PM EST for Avery County, North Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1997, 4:08 PM EST (21:08 UTC)
- Expired
- Mar 5, 1997, 5:00 PM EST
- In force
- 52 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Avery County, NC
The radar
The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:25 PM EST | Thunderstorm Wind 50 | Banner Elk, NC | |
| Mar 5, 4:25 PM EST | Hail 0.75 | Banner Elk, NC | |
| Mar 5, 4:32 PM EST | Hail 0.75 | Grandfather Mountain, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 052110 RRA SVRGSP NCC011-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 408 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...AVERY COUNTY AT 408 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING WINDS IN EXCESS OF 60 MPH ABOUT TO ENTER WESTERN AVERY COUNTY. THE STORM IS MOVING EAST AT 50 MPH AND WILL PASS THROUGH NEWLAND BY 430 PM PM AND LINVILLE BY 445 PM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDbS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:51 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 5, 1:51 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
150 PM EST WED MAR 5 1997
.RAH...ALL FOR IDEAS EXPRESSED IN ADM...
.ALL...FCST TRENDS LOOK GOOD...
COLD FRONT IN MISISSIPPI VALLEY WILL MOVE ACROSS CWA OVERNIGHT.
GOOD LOW LEVEL JET WITH STRONG MOIST COVG BENEATH STRONG UPR DIVG
ALONG WITH MDT INSTBLTY WILL MAKE FOR SOME STRONG/SVR STORMS THIS
EVENING. BY 06Z MOST OF LIFT AND GOOD DYNAMICS EAST OF THIS CWA
WITH GOOD CAA H9-H7 ON STRONG NW WINDS.
LIKE RAH`S IDEA OF WND ADV EAST OF NC MTNS AND WND WARN IN MTNS.
PRESSURE GRADIENT LOOKS LIKE IT WILL REMAIN QUITE STRONG INTO
THURSDY MORNING.
NC MTNS MAY CONTINUE TO SEE SOME SC INTO THURS AM OTHERWISE SEE MOST
AREAS CLEARING TOWARDS MORNING OR ERLY MORNING THURS WITH STRONG
DOWNSLOPE. MAINLY A TEMP AND WIND FCST AFTR THIS AS UPR FLOW BECOMES
RELATIVELY ZONAL.
CAE...WILL DEFINATELY MEET LK WND ADV TNT BUT ARE ONLY MARGINAL
THIS AND FFC AREA FOR REGULAR WIND ADV.
GSP 49/62/31/60 7/1/0/0
CLT 52/64/35/60 7/1/0/0
AVL 43/52/28/57 8/2/0/0
NEALIn the hours before
Special weather statement, Mar 5, 12:05 PM EST, 4 hours 3 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-052100- THNUDERSTORM OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1205 PM EST WED MAR 5 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHEAST GEORGIA... WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA... A STRONG COLD FRONT WILL APPROACH NORTHEAST GEORGIA...WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA LATE THIS AFTERNOON AND MOVE ACROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING AND A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE... PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN A FEW SMALL TORNADOES. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION. LISTEN FOR LATER STATEMENTS...WATCHES AND POSSIBLE WARNINGS ON NOAA WEATHER RADIO OR LOCAL COMMERCIAL RADIO OR TV. NEAL
Special weather statement, Mar 5, 12:06 PM EST, 4 hours 2 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-052100- THNUDERSTORM OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1205 PM EST WED MAR 5 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHEAST GEORGIA... WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA... A STRONG COLD FRONT WILL APPROACH NORTHEAST GEORGIA...WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA LATE THIS AFTERNOON AND MOVE ACROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING AND A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE... PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY EVEN A FEW SMALL TORNADOES. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION. LISTEN FOR LATER STATEMENTS...WATCHES AND POSSIBLE WARNINGS ON NOAA WEATHER RADIO OR LOCAL COMMERCIAL RADIO OR TnV. NEAL
Local storm report, Mar 5, 3:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM 10 N MARSHALL NC WIND DAMAGE
03/05/97 MADISON MADSION COUNTY COMMS
REPORTS NUMEROUS TREES
BLOW DOWN NORTH PART OF
COUNTY.
TPJLocal storm report, Mar 5, 4:00 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM 10 N MARSHALL NC WIND DAMAGE
03/05/97 MADISON MADSION COUNTY COMMS
REPORTS NUMEROUS TREES
BLOW DOWN NORTH P:ART OF
COUNTY.
TPJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:44 PM EST | Severe Thunderstorm Warning | GSP | Madison | 61 min |
| Mar 5, 3:54 PM EST | Severe Thunderstorm Warning | GSP | Mitchell, Yancey | 51 min |
| Mar 5, 4:35 PM EST | Severe Thunderstorm Warning | GSP | Caldwell | 55 min |
| Mar 5, 6:08 PM EST | Severe Thunderstorm Warning | GSP | Henderson, Transylvania | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.